Can cholesterol-lowering drugs like Lipitor cause memory loss and debilitating muscle pain? That’s the allegation made by two men who have filed lawsuits against Pfizer Inc, the maker of Lipitor. They claim the company did not adequately warn them about complications.
Charles Wilson, 67, used to be an insurance executive from Atlanta. He claims that Lipitor produced memory loss, weakness in arms and legs, fatigue and nerve damage.
Michael Mazzariello is a 47-year-old lawyer in New York. He maintains that Lipitor contributed to extreme muscle weakness, nerve pain and memory problems.
The company says that very few people who take Lipitor experience serious problems. In addition, Pfizer maintains that all the potential side effects are described in the labeling provided to doctors. The company denies that it has withheld any information.
But how well informed are most patients about such side effects? Physicians are often skeptical that the cholesterol-lowering drugs they prescribe could have any effect on mental function or muscles and may not discuss these reactions with patients.
The first inkling we had of memory problems related to statins came from a reader six years ago: “Last fall my doctor prescribed Lipitor, and after several months I found I was having trouble remembering names and coming up with the right word. At dinner once I said ‘please pass the elephant’ though I wanted the bread. I was afraid I’d had a stroke.
“Then a friend came to visit. She was worried about her memory and couldn’t think of her daughter’s name on the telephone. She too was on Lipitor.
“I asked my doctor to prescribe a different cholesterol medicine. Within a couple of weeks I was more mentally alert. But my friend (still on Lipitor) was in worse shape and afraid she would lose her job. Her doctor said her forgetfulness could not be due to the drug. She stopped taking Lipitor anyway and now is much sharper.
“I am concerned that some people taking Lipitor might think such a reaction was just due to getting older. Is this side effect well known?
At that time, there was nothing in the prescribing information to indicate memory problems or cognitive difficulties. That may explain why we heard from so many readers that their doctors refused to believe the drug could be responsible.
Over the last several years we have heard from hundreds of readers about memory or muscle problems. Many reported that their backs or legs hurt so much they could barely walk, even though their blood tests were normal. Others complained of joint problems or unrelenting nerve pain.
Lipitor isn’t alone. Many readers have experienced difficulties while taking other statin medications including Zocor, Crestor and Pravachol.
Anyone who would like to learn more about the dark side of statins may be interested in a radio interview we conducted with several physicians who have studied such issues. To order a CD of this one-hour conversation, please send $16 to: People’s Pharmacy (CD-523), P. O. Box 52027, Durham, NC 27717-2027. It is also available at www.peoplespharmacy.com. Look for radio show No. 523.
Millions have benefited from these drugs. But some people cannot tolerate the side effects.